Next Issue

October 2013

  • Can Supplements Help Your Insulin-Resistant Horse?
  • Back Pain! A two-part series on this difficult-to-diagnose ailment.
  • Urgent Care: When is Swelling in your Horse's Legs a Veterinary Emergency?
  • Bits: Which bit do you choose for which horse and why.
  • Arena Drags
  • Ask Horse Journal, Fix-A-Problem, Handy Veterinary Hints, Safety Thought, Did You Know? and much more

Books & DVDs

from HorseBooksEtc

Related Topics

from the Forums

Free Newsletters

Sign Up for our Free Newsletters

Diarrhea in Horses Is More Than An Unsightly Mess

Foals can be prone to diarrhea.

Problems with diarrhea may be acute or chronic, minor or severe-but they should never be ignored. At the very least, diarrhea is robbing your horse of fluid and electrolytes, putting him at higher risk of dehydration and electrolyte abnormalities. Other consequences include difficulty maintaining weight, low-grade abdominal pain that may interfere with performance or appetite, higher risk of other intestinal problems, compromised intestinal immunity, and possible development of feed ingredient sensitivities.

Causes
A wide variety of things can cause diarrhea in your horse. To make matters worse, once a gut upset is severe enough to cause diarrhea to be established, it can quickly have secondary effects that worsen and perpetuate the diarrhea.

Feed Changes and Overfeeding: One of the most common causes of diarrhea is a change in the diet. Just about everyone knows that changes in the type or amount of grain/concentrate fed should be made slowly, but few give much thought to the effects of a new hay or introducing pasture. Hay and grass are primarily processed in the large intestine, where the population of organisms can ferment them to end products called volatile fatty acids (VFAs), which the horse can then absorb and use directly or convert to glucose or fats.

The processing of the complex carbohydrates and fiber in plant foods is a cooperative affair, requiring that many different species of organisms work together to process them in steps. A sudden change in diet can mean that the populations of organisms required to efficiently process a hay or grass with a different composition is inadequate. Diarrhea results.

Advertisement

Food Sensitivity/Allergy: How often sensitivities or allergies to particular feed ingredients or hay types may play a role in diarrhea is not well understood. Some common ingredients, like soy, are known to be prime offenders in other species.

Sensitivities may have a genetic basis or may occur when foals have access to complex food proteins at too early an age. They could also develop a break in the integrity of their gut lining for any reason (ulcerations, parasitism, inflammation). When that happens, complex proteins or carbohydrates in foods come in contact with the immune system of the bowel and can trigger an antibody reaction.

Put It To Use: When To Call The Vet

• If diarrhea is profuse and watery
• If the horse is acting depressed and/or has a fever
• If there is colic
• If soft manure persists more than 3 days
• If horse was losing weight before the diarrhea started.

Poor-Quality Diet: Feeds where the fat has gone rancid, or those that have mold growth or bacterial overgrowth can cause diarrhea. In addition, feeds that use generic terms such as "grain products" in their ingredients list may contain different ingredients in different batches, which amounts to a rapid feed change even if you're using the same feed brand all the time. For details, see our articles on feed quality in our July and August 2007 issues.

A variety of toxin-producing molds may also infest hays or pastures. These types of problems are more likely to occur in hot, humid weather, but buying feeds beyond their expiration date or feeding improperly cured hays can cause problems year-round.

Drugs: The most common offenders in this category are antibiotics and dewormers. Both oral and intravenous or intramuscular antibiotics may cause enough disruption of the bacterial organisms in the gut to result in diarrhea. Caution should be used with oral antibiotics in adult horses. As a rule, only trimethoprim/sulfa, doxycycline and EPM medications are used orally, and even these aren't completely safe.

The die-off of beneficial organisms caused by these medications is enough in itself to cause some diarrhea, but an even greater danger is the overgrowth of life-threatening pathogens like Salmonella or Clostridia.

Dewormers don't directly cause diarrhea, but the die-off of large number of parasites can cause an immune/inflammatory reaction that does.

Phenylbutazone, or "bute," can also cause ulceration of the dorsal colon that leads to loss of serum protein into the bowel and often diarrhea as well.

Posted in Uncategorized | | Leave a comment

Leave a Reply

You must be logged in to post a comment.

Get 6 issues of American Cowboy for only $19.95!
First Name:
Last Name:
Address Line 1:
Address Line 2:
City:
State:
Zip:
Email:
Subscribe!
Untitled Document

Subscribe to EQUUS

Subscribe to EQUUS

Subscribe Today
& Get a Free Gift!

Subscribe 
Give a Gift
Customer Service
Digital Subscriptions